Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 34, NWS Denver/Boulder, CO

September 7, 202210 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Sep 7, 2022, 3:19 PM MDT for 10 counties in Colorado. It took effect at Sep 8, 2022, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2022, 3:19 PM MDT (21:19 UTC)
In effect from
Sep 8, 2022, 10:00 AM MDT
Expired
Sep 8, 2022, 8:00 PM MDT
In force
10 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3100 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS85 KBOU 072119
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
319 PM MDT Wed Sep 7 2022

COZ246>251-080530-
/O.UPG.KBOU.FW.A.0025.220908T1600Z-220909T0200Z/
/O.NEW.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
319 PM MDT Wed Sep 7 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 8 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 246, 247, 248, 249, 250 and 
  251.

* Timing...10 AM Thursday morning until 8 PM Thursday evening.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Record heat and low humidity, very dry fuels, and 
  breezy conditions means that rapid fire spread will be 
  possible. Avoid any burning or outdoor activities that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ242>245-080530-
/O.NEW.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
319 PM MDT Wed Sep 7 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PLAINS EAST OF THE URBAN
CORRIDOR...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 8 PM MDT Thursday.

* Affected Area...Fire Weather Zones 242, 243, 244 and 245.

* Timing...10 AM Thursday morning until 8 PM Thursday evening.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
528 
WWUS85 KBOU 080259
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
859 PM MDT Wed Sep 7 2022

COZ242>251-081200-
/O.CON.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
859 PM MDT Wed Sep 7 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW 
RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO...

* Affected Area...Fire Weather Zones 242, 243, 244, 245, 246, 
  247, 248, 249, 250 and 251.

* Timing...10 AM Thursday morning until 8 PM Thursday evening.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
942 
WWUS85 KBOU 080908
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
308 AM MDT Thu Sep 8 2022

COZ242>251-082200-
/O.CON.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
308 AM MDT Thu Sep 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
EASTERN PLAINS OF COLORADO... 

* Affected Area...Fire Weather Zones 242, 243, 244, 245, 246, 
  247, 248, 249, 250 and 251.

* Timing...10 AM Thursday morning until 8 PM Thursday evening.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph, 
  becoming northwest late in the afternoon and early evening. 

* Relative Humidity...As low as 8 percent.

* Impacts...Record heat and low humidity, very dry fuels, and
  breezy conditions means that rapid fire spread will be possible.
  Avoid burning or any outdoor activities that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
937 
WWUS85 KBOU 081252
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
652 AM MDT Thu Sep 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
EASTERN PLAINS OF COLORADO FOR ZONES 242, 243, 244, 245, 246, 
 247, 248, 249, 250 and 251...

COZ242>251-090200-
/O.CON.KBOU.FW.W.0034.220908T1600Z-220909T0200Z/
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
652 AM MDT Thu Sep 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
EASTERN PLAINS OF COLORADO FOR ZONES 242, 243, 244, 245, 246, 
 247, 248, 249, 250 and 251...

* Affected Area...Fire Weather Zones 242, 243, 244, 245, 246, 
  247, 248, 249, 250 and 251.

* Timing...10 AM Thursday morning until 8 PM Thursday evening.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph, 
  becoming northwest late in the afternoon and early evening. 

* Relative Humidity...As low as 8 percent.

* Impacts...Record heat and low humidity, very dry fuels, and 
  breezy conditions means that rapid fire spread will be 
  possible. Avoid burning or any outdoor activities that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 7, 12:28 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 7, 12:28 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1228 PM MDT Wed Sep 7 2022

.UPDATE...
Issued at 1142 AM MDT Wed Sep 7 2022

The ridge continues to gradually strengthen and shift east today.
Peak pressure heights will be this afternoon and record heat still
seems very likely for many areas. We maintained our Heat Advisory
for the urban corridor north of the Palmer Divide from 10 AM to 6
PM. We also issued another Heat Advisory for most of the plains of
northeast Colorado (including the same area as today) for tomorrow
from 10 AM to 8 PM, as temperatures will probably continue to
rise and warm overnight lows will mean prolonged exposure. We
have also maintained our Red Flag Warning for the eastern plains
tomorrow from 10 AM to 8 PM. Convective clouds are coming up over
the Front Range and there should be some isolated showers around
the southern mountains and South Park later this afternoon and
evening. The forecast is performing well with only minor updates
this morning, and afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 245 AM MDT Wed Sep 7 2022

Yep, still hot. The upper level ridge associated with this
prolonged period of heat has strengthened over the past 24 hours -
with GJT reporting a 500mb height of 599dam last evening - and has
also slowly drifted east. Water vapor satellite shows little
moisture around with weak flow aloft.

The forecast is nearly a copy+paste of yesterday, with highs in
the upper 90s for most of the plains. Winds will be weak and
outside of the haze of some wildfire smoke, little cloud cover is
expected. If we're lucky, a couple weak showers may develop across
South Park or the central mountains, but chances of that are low.

Forecast temperatures should easily break daily records across
northeast Colorado. Daily record highs in jeopardy include Denver
(98Fcst/95prev), Boulder (96/93), and Fort Collins (97/93), along
with various COOP sites across the high country and eastern
plains. Will maintain the Heat Advisory for the I-25 corridor
below 6000 feet from late this morning into the evening.
Overnight lows will again be mild tonight, especially for the
Denver metro. At least there's the weekend to look forward to!

.LONG TERM...(Thursday through Tuesday)
Issued at 330 AM MDT Wed Sep 7 2022

...RECORD HEAT THURSDAY FOLLOWED BY A SIGNIFICANT COOLDOWN FOR
FRIDAY AND SATURDAY...

One last day of record heat will occur Thursday as the upper high
begins to flatten in response to a strong shortwave moving across
the Northern Rockies. The slight increase in zonal flow will
increase the lee troughing and local downslope across the Front
Range, likely bringing the hottest day of the week to the I-25
Corridor and Plains. The smoke from fires in the Northern
Rockies/Pacific Northwest is not expected to be thick enough at
this point to detract more than a degree from potential heating
given the weak downslope component and shallow inversions to start
the day. We could very well see the latest 100 degree reading
ever in Denver, a record we set just two years ago and have moved
back nearly three weeks in the last few years (latest 100F prior
to 2019 was August 16th)!

The heat won't last very much longer, however, as a series of cold
fronts begin to arrive Thursday evening. As discussed yesterday,
models seem to be playing catchup with these and the cooling
trends in model ensemble output. We will continue to lower the
temperature forecasts for Friday and Saturday, given increased
confidences in the quicker frontal arrivals and farther westward
digging of the initial and secondary shortwaves. The second shortwave
arrives late Friday night and Saturday, with more significant
cooling and a better chance of showers. Can't totally rule out
some stratus and even cooler temperatures Friday per NAM solution,
but Saturday almost looks like a sure bet for stratus, persistent
upslope, and areas of light rain/drizzle. Would not be surprised
to see our forecast highs for Saturday drop a few more degrees,
and there's a reasonable potential (~40-60%) for some highs in
the 50s along the Front Range should we see more widespread
showers/drizzle. It still looks cold enough for a little snow in
the mountains above 9-10 thousand feet, although precipitation
amounts are looking fairly light yet.

Drier weather should develop by Sunday, with warmer temperatures
but readings still a few degrees below normal. Upper ridging then
occurs early next week with a return to above normal temperatures.
However, there is slowly growing confidence that sufficient
moisture from the remnants of Hurricane Kay in the Eastern
Pacific reaches the state. This will bring a higher chance of
showers and storms toward Tuesday and Wednesday, especially in the
high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM MDT Wed Sep 7 2022

Expect VFR conditions through the period. Winds will follow
typical diurnal patterns. Smoke is expected tomorrow morning and
should gradually clear by afternoon. Scattered storms are expected
over the high terrain tomorrow afternoon and evening. Coverage
will be more isolated over adjacent plains and no significant
impacts are expected for the airport.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Wed Sep 7 2022

Elevated fire weather conditions are forecast again today,
especially across the far eastern plains. Minimum humidities will
easily fall below 15% in most locations, but winds will be fairly
weak across most of the high country and I-25 corridor. Winds will
pick up a bit across the eastern plains, with a surge of stronger
gusts near sunset, don't think there's enough overlap of low RH
and strong gusts to justify any sort of headlines for today.

Record heat, very low humidity readings around 10 percent, and
breezy south winds will create elevated to critical fire weather
conditions on Thursday. The strongest winds (gusts 25-30 mph) and
thus potential for critical fire weather conditions will be over
the eastern plains, roughly along and east of a line from Sterling
to Limon where a Fire Weather Watch has been issued. Winds will be
much lighter closer to the Front Range. There is a chance of dry
thunderstorms in the afternoon and early evening, but coverage
would be isolated.

Much cooler weather and higher humidities can be expected Friday
and Saturday behind a series of cold fronts. There will be higher
coverage of showers by Saturday, although precipitation amounts
are expected to be light.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM MDT this evening for COZ038>040-043.

Heat Advisory from 10 AM to 8 PM MDT Thursday for COZ038>040-
042>045-048>051.

Fire Weather Watch from Thursday morning through Thursday
evening for COZ246>251.

&&

UPDATE...Chavez/EJD
SHORT TERM...Hiris
LONG TERM...Barjenbruch
AVIATION...Chavez/EJD
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Sep 7, 11:17 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1117 AM MDT Wed Sep 7 2022

COZ030>051-081730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1117 AM MDT Wed Sep 7 2022

...RECORD HEAT AND ELEVATED FIRE WEATHER CONDITIONS FOR EASTERN
COLORADO THROUGH THURSDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Record heat is expected again today, with highs in the upper 90s
to 100 degrees across the plains. Temperatures in the high
country will reach the upper 70s to upper 80s. The hot and dry
weather will also lead to elevated fire weather conditions across
the area, especially across the far eastern plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Record heat and elevated fire weather conditions will persist
Thursday. A heat advisory is in effect for high temperatures of
98 to 105 degrees. A Fire Weather Watch is also in effect for the
eastern Colorado plains east of Sterling and Limon, where winds
will gust up to 30 mph and humidities will be as low as 9 percent.

Much cooler weather will arrive by Friday and Saturday, along
with a chance of showers. A few snowflakes will even be possible
in the mountains, mainly above 10 thousand feet. Most precipitation
amounts will be light.

Drier weather can be expected Sunday, but the chance of showers
and storms will return early next week with the highest chance in
the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

EJD/Gimmestad

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:13 AM MDTFire Weather WatchBOUElbert, Lincoln, Logan, Phillips, Sedgwick, Washington13 hr
Sep 7, 7:27 AM MDTHeat AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 8 more37 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.